Maine, 2014

Funnel Cloud in Maine, July 13, 2014

July 13, 2014 · NWS CAR · 1 event in 1 county or zone

A brief well defined funnel cloud occurred near the town of Wallagrass in northern Aroostook county during the early evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A brief well defined funnel cloud occurred near the town of Wallagrass in northern Aroostook county during the early evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 13, 2:41 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 2:41 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
341 PM EDT SUN JUL 13 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK INTO QUEBEC FROM CENTRAL CANADA TONIGHT.
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY CROSS THE
REGION EARLY THIS WEEK FOLLOWED BY A RETURN OF HIGH PRESSURE LATE
IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
SURFACE LOW PRESSURE WILL PASS TO THE NORTHWEST OF THE STATE
TONIGHT. UPPER LOW PRESSURE IS EXPECTED TO MOVE INTO THE GREAT
LAKES MONDAY. HAVE USED THE GFS TO INITIALIZE THE POP...SKY COVER AND
QPF GRIDS. WILL MAKE SOME MANUAL ADJUSTMENTS TO POP GRIDS. FOR
SUSTAINED WINDS WILL USE THE MOSG25. EXPECT SOME THUNDER FOR
REMAINDER OF THE AFTERNOON AND INTO THIS EVENING. WILL INCLUDE
SCATTERED THUNDER SHOWERS AND TIME THIS WITH TROUGH AND HIGHEST
POP AREA. FOR MAXIMUM TEMPERATURE AND DEW POINT HAVE USED THE BIAS
CORRECTED CONSENSUS ALL. FOR MINIMUM TEMPERATURE USED THE BIAS
CORRECTED MOSG25.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
LATEST TRENDS FROM TDYS 12Z MODEL GUIDANCE IS A LITTLE SLOWER
WITH THE RETURN OF CLDNSS AND SHWRS FROM S TO N BACK INTO THE FA
MON NGT. DESPITE THIS...MOST LCTNS...EVEN ACROSS THE FAR N SHOULD
BE EXPERIENCING SHWRS BY MIDDAY TUE. PROJECTED MODEL SOUNDINGS DO
SHOW A LITTLE MLCAPE IN AN ENVIRONMENT CHARACTERIZED BY STRONG MID
TO UPPER LVL WIND SHEAR TUE AFTN. SO FOR NOW...WE WILL MENTION A
CHC OF THUNDER TUE AFTN/EVE...BUT WILL HOLD OFF ON ENHANCED
WORDING FOR NOW GIVEN HOW SKINNY THE FCST CAPE IS FOR THESE PDS.

OTHERWISE...SHWRS WILL CONT OVRNGT TUE INTO WED MORN AS THE COLD
FRONT CONTS IT SLOW MARCH WELL AHEAD OF AN UPPER TROF ADVCG EWRD
FROM CNTRL CAN AND THE GREAT LKS. WITH FAIRLY HI PWS...CANNOT RULE
OUT THE POTENTIAL OF LCLZD HVY RNFL...BUT TO PIN POINT THIS NOW
WITH FCST 6HRLY QPF FCSTS WOULD BE DIFFICULT AT BEST...SO FOR NOW
WILL CONT WITH MODEL CONSENSUS 6 HRLY QPF...WHICH WILL TRUNCATE
LOCALIZED QPF BULLSEYE MAXS...BUT SHOULD GIVE A BETTER CHC OF
GETTING RELATIVE TMG OF HIGHER POPS.

BASED ON THE CONSENSUS OF MODELS...WE BEGIN SLOWLY ENDING SHWRS W
TO E ACROSS THE FA MIDDAY WED THRU THE AFTN...WITH SCT SHWRS
PERHAPS HOLDING ON ACROSS THE SE ME BOOT HEEL INTO WED NGT. WITH
LITTLE IN THE WAY OF FCST CAPE FOR WED FROM MODELS ATTM...WE WILL
HOLD OFF ANY MENTION OF THUNDER FOR WED THIS UPDATE.
OTHERWISE...TEMPS THIS PD WILL FEATURE NEAR OR SLIGHTLY BELOW
NORMAL HIGHS AND ABV NORMAL LOWS...TYPICAL OF A TROP SRLY WIND
FLOW REGIME ARRIVING FROM THE GULF OF ME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WED NGT AND THU WILL FEATURE SLOW CLRG FROM WNW TO ESE ACROSS THE
FA. BOTH HI AND LOW TEMPS WED NGT THRU THU NGT WILL BE A LITTLE
BELOW NORMAL...WITH HI TEMPS RECOVERING TO NEAR SEASONAL NORMS ON
FRI AND ABV NORMS MOST LCTNS ON SAT UNDER MCLR SKIES AS HIGH
PERES ALF BEGINS TO BUILD OVR THE NE U.S. LONGER RANGE MODELS THEN
INDICATE INCREASING CLDNSS ACROSS THE SW TWO THIRDS OF THE FA SAT
NGT AND PERHAPS A CHC OF SHWRS AND A LITTLE COOLER TEMPS OVR THESE
PTNS OF THE FA ON SUN AS A S/WV FROM THE OH VLY TRIES TO UNDERCUT
THE UPPER RIDGE FROM THE SW.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: EXPECT IFR/MVFR CONDITIONS TONIGHT THEN IMPROVING LATER
MONDAY MORNING.

SHORT TO LONG TERM: VFR ALL TAF SITES XPCTD MON EVE...THEN
CONDITIONS LOWERING FROM S TO N IN NS/SHWRS TO MVFR LATE MON NGT
INTO TUE MORN...THEN LOWERING TO IFR/LIFR IN CONTD SHWRS AND PATCHY
FOG TUE NGT. CONDITIONS SHOULD SLOWLY IMPROVE FROM W TO E TO VFR
BEHIND A SLOW MOVG COLD FRONT ON WED THEN REMAIN VFR INTO THE LATE
WEEK.

&&

.MARINE...
NEAR TERM: HAVE USED THE NAM12 TO INITIALIZE THE SUSTAINED WIND
GRIDS. WILL LOWER MODEL WINDS BY 30 PERCENT. FOR WAVES: EXPECT
HIGH BIAS FOR WAVE MODEL WINDS IN THE GULF OF MAINE RESULTING IN
HIGH WAVE FORECAST. HAVE RUN THE NEAR SHORE WAVE MODEL ON FORECAST
WIND GRIDS. THIS SHOULD ELIMINATE PART OF THE BIAS ISSUE HOWEVER
SOME OF COLDER SEA SURFACE TEMPERATURES BEYOND THE BOUNDARY OF
NEAR SHORE MODEL. BASED ON CURRENT SPECTRAL INFORMATION FROM 44027
AND WNA/SPECTRAL...LONG PERIOD WAVES APPEAR TO BE 1 FOOT OR LOWER
SO THIS IS NOT BIG FACTOR AND GULF OF MAINE WIND PRIMARY SYSTEM...
AT LEAST UNTIL FETCH LENGTHENS TO SOUTH BEYOND THIS FORECAST
PERIOD.

SHORT TO TERM: WITH A SSW 10 TO 20 KT WIND FETCH AHEAD OF A
SLOW MOVING COLD FRONT...WE STILL THINK THERE WILL BE A PD OF HAZ
SCA WV HTS OVR OUR OUTER MZS050-051 TUE AND TUE NGT. ONSET
HOWEVER...WILL BE ABOUT 12 TO 18 HRS SLOWER THAN WW3 GUIDANCE...
WHICH CONTS TO EXHIBIT ITS WARM SEASON SFC WIND SPEED HI BIAS. TO
CORRECT FOR THIS...WE LEANED MORE TOWARD SWAN GUIDANCE...OR ABOUT
65 TO 80 PERCENT OF WW3 WV GUIDANCE HTS. WV HTS SHOULD FALL BLO SCA
THRESHOLD (5 FT) DURING THE DAY WED AND THEN REMAIN SO FOR THE REST
OF THE WEEK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...MIGNONE/VJN
MARINE...MIGNONE/VJN
Hazardous weather outlook, Jul 13, 5:26 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
626 AM EDT SUN JUL 13 2014

MEZ001>006-010-011-015>017-031-032-141030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
626 AM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ANY THUNDERSTORMS THAT DEVELOP MAY HAVE HEAVY DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-141030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
626 AM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-141030-
COASTAL HANCOCK-COASTAL WASHINGTON-
626 AM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CB

The radar

The Caribou radar (KCBW), 136 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Aroostook

When
July 13, 5:00 PM EST to 5:03 PM EST
Where
Aroostook County, Wallagrass
Reported by
Social Media
Coordinates
47.130, -68.600

A well defined funnel cloud briefly developed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534374.